Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 67, NWS North Platte, NE

June 29, 2017Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2017, 3:49 PM CDT for Holt County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 3:49 PM CDT (20:49 UTC)
Expired
Jun 29, 2017, 4:30 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Holt County, NE

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:52 PM CDTHAIL 1.251 Ese O'Neill, NETRAINED SPOTTER REPORTS HALF DOLLAR SIZE HAIL 1 MILE ESE OF ONEILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:42 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

943 
WUUS53 KLBF 292049
SVRLBF
NEC089-292130-
/O.NEW.KLBF.SV.W.0067.170629T2049Z-170629T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
349 PM CDT THU JUN 29 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  East central Holt County in north central Nebraska...

* Until 430 PM CDT

* At 349 PM CDT, a severe thunderstorm was located over O'Neill,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  O'neill, O'Neill, Page and Opportunity. 

This includes the following highways...
 Highway 20 between mile markers 305 and 314.
 Highway 281 between mile markers 179 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4239 9866 4252 9874 4269 9831 4240 9830
TIME...MOT...LOC 2049Z 256DEG 28KT 4249 9861 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
3 follow-up statements
909 
WWUS53 KLBF 292057
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
357 PM CDT THU JUN 29 2017

NEC089-292130-
/O.CON.KLBF.SV.W.0067.000000T0000Z-170629T2130Z/
Holt NE-
357 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EAST CENTRAL HOLT COUNTY...

At 357 PM CDT, a severe thunderstorm was located 7 miles northeast of
O'Neill, moving east at 30 mph.

HAZARD...Half dollar size hail. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Page and Opportunity. 

This includes Highway 20 between mile markers 310 and 314.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4239 9861 4257 9862 4269 9831 4240 9830
TIME...MOT...LOC 2057Z 256DEG 28KT 4251 9852 

HAIL...1.25IN
WIND...<50MPH
 
$$

CDC
563 
WWUS53 KLBF 292112
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
412 PM CDT THU JUN 29 2017

NEC089-292130-
/O.CON.KLBF.SV.W.0067.000000T0000Z-170629T2130Z/
Holt NE-
412 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EAST CENTRAL HOLT COUNTY...

At 412 PM CDT, a severe thunderstorm was located 9 miles north of
Page, or 15 miles east of O'Neill, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Page.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4239 9851 4263 9846 4269 9831 4240 9830
TIME...MOT...LOC 2112Z 256DEG 28KT 4254 9837 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
336 
WWUS53 KLBF 292121
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
421 PM CDT THU JUN 29 2017

NEC089-292130-
/O.EXP.KLBF.SV.W.0067.000000T0000Z-170629T2130Z/
Holt NE-
421 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HOLT COUNTY WILL
EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4239 9851 4263 9846 4269 9831 4240 9830
TIME...MOT...LOC 2120Z 256DEG 28KT 4255 9830 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:44 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 29, 3:44 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
344 PM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 343 PM CDT Thu Jun 29 2017

A SFC frontal boundary draped across Ncntl Neb near Oneill north to
around Winner SD is expected to be the focus for severe storm
development late this afternoon through early evening. Storm
coverage is expected to be isolated to scattered and quite severe
given the high CAPE and 50 kt 500mb winds aloft. The 15z-18z HRRR
radar product depicted a bow echo producing model generated winds
gusts as high as 95 mph. The forecast storm was east of Holt County
in the Missouri river valley. Some models like the NAM and HRRR EXP
were a bit farther west with storm initiation. The location of the
front around 21z this afternoon will likely dictate the location of
storm development.

There is a chance for storm development off the nrn portions of the
Front range and Laramie range this afternoon which could drift into
Swrn Neb this evening. Not sure if it will make it into Swrn Neb
since this area will be post-frontal.

Otherwise the forecast is dry tonight. The model consensus indicates
a weakly organized area of showers and thunderstorms, currently
affecting the Tetons and Big Horn range, will move into Garden
County Friday morning and affect the Cntl Sandhills throughout the
day. Blended guidance plus bias correction suggested highs in the
70s Friday with mostly cloudy skies. H700mb temperatures fall into
the low single digits celsius. Lows tonight fall into the 50s to
lower 60s using the same guidance blend.

.LONG TERM...(Friday night through Thursday)
Issued at 343 PM CDT Thu Jun 29 2017

The ECM is about 6 hours slower with the convective system forecast
to develop off the Black Hills Sunday afternoon. The model waits
until 06z to carry it into Nrn Neb. The GFS and GEM are faster
igniting storms off the Black Hills around 18z. The GFS model also
suggests storm activity forming on the Cheyenne Divide which moves
through Swrn Neb. The POP forecast is for scattered storm coverage
which is appropriate for a high CAPE capped atmosphere with H700mb
temperatures in the 10-12C range. Note GFS and ECM indicate HP
storm type QPF totals with bulls-eyes of 1-inch+ amounts.

There is a chance that the models are too fast developing storms
Sunday and the better rain chance could be Monday. The forecast
carries a chance POP Monday afternoon for storm development.

No other rain chances are in place; just isolated thunderstorms here
and there. The upper level ridge of high pressure across Old Mexico
will build north toward the Cntl Plains Sunday and present hot
weather Tuesday through Thursday. There is a chance rain cooled air
could enter Nebraska and take the edge off temperatures. This would
be the result of outflow from storms across the Nrn Plains.

The temperature forecast is for upper 80s to mid 90s Sunday and
beyond. This could be conservative given the 12-14C 700mb
temperatures that are forecast by the models.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Jun 29 2017

VFR is generally expected this afternoon, tonight and Friday.

A SFC frontal boundary draped across Ncntl Neb near Oneill north to
around Winner SD is expected to be the focus for mostly isolated
severe storm development late this afternoon through early evening.
The location of the front around 21z this afternoon will dictate
the location of storm development.

The model consensus indicates a weakly organized area of showers
and thunderstorms, currently affecting the Tetons and Big Horn
range, will move into Garden County Friday morning and affect the
Cntl Sandhills throughout the day. The SREF and other models,
except for the NAM, indicate VFR CIGS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Jun 29, 3:28 PM CDT, 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
328 PM CDT Thu Jun 29 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-302030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CDT Thu Jun 29 2017 /228 PM MDT Thu Jun 29 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms will be possible late this afternoon and early this
evening, mainly over the eastern half of the outlook area.

A few severe thunderstorms are expected to develop this afternoon
lasting until 8 pm. Storm motion will be east and the area of
concern is generally along and east of a line from Butte to
Broken Bow to Stockville. Large hail and wind damage are the
primary threat and the risk of severe weather will decrease with
the passage of a cold front accompanied by a wind shift from the
northwest.

Isolated thunderstorms are possible across the eastern Panhandle
counties and southwest Nebraska tonight. No severe weather is
anticipated with these storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms are possible on Friday across all of western and
north central Nebraska. No severe storms are expected.

Thunderstorms are possible Sunday afternoon into Sunday night. At
this time, it is too early to determine the severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 29, 2:10 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND DMG     2 NE ARNOLD             41.44N 100.17W
06/27/2017                   CUSTER             NE   NWS STORM SURVEY

            EST 80 MPH. CORNER OF A ROOF ON A WELL BUILT NEW HOME
            PEELED BACK. DECKING WAS ALSO PEELED BACK. SOME SHINGLES
            WERE MISSING FROM THE PEAK OF THE ROOF.

&&

KALLEN
Local storm report, Jun 29, 2:12 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
212 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND DMG     ANSELMO                 41.62N 99.86W
06/27/2017                   CUSTER             NE   NWS STORM SURVEY

            EST 88MPH. TREE UPROOTED AT THE CATHOLIC CHURCH IN SOUTH
            ANSELMO. SEVERAL OTHER TREES HAD LARGE LIMBS UP TO 12
            INCHES IN DIAMETER BROKEN. SOME TREES UPROOTED BUT DID
            NOT APPEAR TO BE FULLY HEALTHY. PART OF A LARGE SHED LOST
            A PORTION OF THE ROOF.

&&

KALLEN
Special weather statement, Jun 29, 2:28 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
228 PM CDT THU JUN 29 2017

NEZ009-010-292015-
Holt NE-Rock NE-
228 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...NORTHEASTERN
LOUP AND SOUTHWESTERN HOLT COUNTIES UNTIL 315 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 25 miles northeast of Brewster, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rose and Sybrant.

This includes Highway 183 between mile markers 150 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4212 9890 4208 9943 4209 9950 4215 9958
      4243 9923
TIME...MOT...LOC 1928Z 244DEG 32KT 4215 9947

JWS
Local storm report, Jun 29, 3:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             7 SW AMELIA             42.16N 99.06W
06/29/2017  E1.25 INCH       HOLT               NE   CO-OP OBSERVER

            ESTIMATED HAIL IN SIZE FROM DIME TO HALF DOLLAR.

&&

SJACOBS
Local storm report, Jun 29, 3:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             24 SW O'NEILL           42.21N 98.98W
06/29/2017  E1.00 INCH       HOLT               NE   PUBLIC

&&

SJACOBS
Local storm report, Jun 29, 3:34 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             4 S AMELIA              42.17N 98.96W
06/29/2017  E1.75 INCH       HOLT               NE   911 CALL CENTER

            CHAMBERS FIRE DEPARTMENT MESAURED GOLF BALL SIZE HAIL
            WITH GUSTS TO 40 MPH.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:45 PM CDTSpecial Weather StatementLBFArthur, Deuel, Keith45 min
Jun 28, 10:02 PM CDTSpecial Weather StatementLBFHooker, Keith, Lincoln, Logan, McPherson, Perkins and 1 more58 min
Jun 28, 10:58 PM CDTSpecial Weather StatementLBFBlaine, Custer, Lincoln, Logan, Loup62 min
Jun 28, 11:53 PM CDTSpecial Weather StatementLBFCherry52 min
Jun 29, 2:28 PM CDTSpecial Weather StatementLBFRock47 min
Jun 29, 3:15 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Jun 29, 3:24 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler51 min
Jun 29, 3:59 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler46 min
Jun 29, 4:46 PM CDTSpecial Weather StatementLBFWheeler44 min
Jun 29, 4:56 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.